I am not trying to be 'smart', but rather, trying to get your attention. They say a good title will do that, so I'm trying.
A few days ago, I received a note from a gentleman who had just lost his father in-law to negligence within the medical community. I say negligence, because basically, that's what it comes down to. Before a person goes in for any type of surgery, it is my understanding that the medical staff involved in whatever procedure will take place have a decent understanding regarding the patients medical history. For example, if they have Parkinson's disease. Yet, not all medical personnel are up to date on certain things in terms of how a drug, for example, will affect someone with PD.
A few months ago, I wrote an article on a drug called Haldol, a.k.a. Haloperidol, and how anyone with PD should steer clear of it as it is life threatening to a PD patient. I'd like to share this man's story with you:
Hi everyone – My father in law lived by himself and was doing fine, alone with PD. He passed away 5/10/10 after entering the hospital 4/28/10, after he tripped going out to his car, to make the 2 hour drive to come and see me, his son in law and his daughter (my wife) and our children.
A simple 45 minute hip surgery had taken place 4/29/10. They kept covering him with blankets and he always complained he was hot from the shaking, so he would take the blankets off, so they started giving him HALDOL. Why, I don’t know. A day later he was in ICU for 4 days on complete life support. He somehow managed to snap back from ICU and make it back to a regular room, after we found out what Haldol was and told them to stop giving it to him. Even their pharmacist at that point said “Yeah, don’t give him Haldol.” He still had to be on a respirator. I guess the haldol in pill form was aspirating him also. A few days later he died. They said the cause of death was advanced PD. How does someone with advanced PD live on their own, sharp as a tack (this man launched rockets for Nasa and designed aircraft for Boeing, could drive a car fine, talked fine on the phone), but after the haldol, he became a vegetable and mumbled and didn’t know who anyone was? At least I was there when he died I am sure glad my wife did not have to see her father dead as she was there with him through the whole thing but had went home for a few hours to rest. His name was John and he is probably the finest, most caring, loving man I will ever have the pleasure of knowing. He was involved in the MJF foundation, as well donating money to help others like him with PD. Thanks for letting me share his story…
Thank you so much for sharing your story. My sincerest sympathies for the loss of your father in-law. What a tragedy. About six months ago I ran across an article re: Haldol/Haloperidol and the warning for PD patients to be alert in situations much like yours with your father in-law. Thank you for sharing your heartbreaking story so that others will understand how serious it is for PD patients to stay clear of the drug. For those who are not aware of the dangers of this drug for people with PD, you can read about it here.
Today I received this response from him:
Thank you Sherri. It was your post here that alerted me when my wife phoned from the hospital and asked me to find out what Haldol was. She could not understand the state John was in from a simple 45 minute surgery so she inquired as to what they were giving him.
I have now been doing my homework. This is what we experienced with John and it amazed me how he could one day be perfectly fine (minus some shaking that his meds controlled fairly well) one day to be basically out of his mind the next day. I found a blog where an RN stated “Haldol will make an insane person sane and a sane person insane” I searched 'can PD kill you' and found this:
“Just as there is dementia in Alzheimer’s, so there can be in Parkinson’s. This is not a pretty dementia, it is frightening to comprehend. Another problem is that in PD it is coupled with a myriad of other neuromotor problems including possible loss of intellectual capabilities. While this is not death it can be a form of living death for the patient and for the family.”
Thank you again Sherri and God Bless you and yours.
All to say, please please please… take someone with you if you're having a procedure done – someone who can speak for you if you're not able to. Make sure the medical personnel know your allergies, and any other vital information like YOU HAVE PD AND CANNOT TAKE HALDOL. Get a medical ID bracelet with that information on it and/or carry a PD card (I have some I can mail, if you request one and send me your address). Be proactive in your care as best you can. Your life literally depends on it.
Thank you again, Jim, for sharing your story and I can speak for all our readers that we are saddened by your loss and pray for you and your family for the emptiness felt in the days to come.